Secondary Logo

Journal Logo

Case Report

Hepatic encephalopathy - a physostigmine-reactive central anticholinergic syndrome?

Kabatnik, M.; Heist, M.; Beiderlinden, K.; Peters, J.

Author Information
European Journal of Anaesthesiology: February 1999 - Volume 16 - Issue 2 - p 140-142

Abstract

Introduction

Both hepatic encephalopathy and central anticholinergic syndrome (CAS) are neurological disorders associated with a wide variety of symptoms, ranging from distinct psychological abnormalities to severe neurological deficits and coma. The former diagnosis relies on progressive worsening of mental state in patients with severe liver disease, whereas the latter is an exclusion diagnosis following improvement after injection of physostigmine. Despite intensive investigations, the precise pathophysiology still remains to be elucidated for both syndromes. We describe a case of a possible association between hepatic encephalopathy and CAS in a patient with liver cirrhosis and upper gastrointestinal bleeding.

Case report

A 60-year-old woman was admitted to the ICU with upper gastrointestinal bleeding, unconsciousness and with a delayed reaction to pain but with no focal neurological deficits. Examination revealed sinus rhythm of 120 min−1, a blood pressure of 120/60 mmHg, a respiratory rate of 18 min−1, normal acid-base balance, and an arterial po2 of 11.4 kPa. Spider naevi, caput medusae and distended abdomen suggested portal hypertension. Abdominal sonography revealed free perihepatic fluid. Peritoneal puncture was performed to exclude intraperitoneal bleeding but yielded only clear ascites. Laboratory findings were anaemia (haemoglobin 5.7 g dL−1) and an ammonia concentration of 205 μg mL−1. Medical history confirmed non-alcoholic liver cirrhosis grade Child B.

Following placement of central venous and arterial catheters, six units of packed red cells and two units of fresh frozen plasma were transfused. Duodenogastroscopy, performed after endotracheal intubation during analgesic sedation with fentanyl, revealed oesophageal varices grade II and a fibrin-covered duodenal ulcer as the source of gastrointestinal bleeding. Cranial computerized tomographic (CT) scan showed no abnormalities; CT scan of the abdomen revealed an enlarged liver and marked ascites. The patient was treated with intravenous ranitidine, ampicillin and clarithromycin, and enteral lactulose and neomycin.

On the same day, she developed progressive respiratory and cardiovascular instability caused by increased intra-abdominal pressure assessed by an intravesical pressure of 24 mmHg. Increased inspiratory pressure was required to achieve adequate minute ventilation. Increasing doses of adrenaline were needed to maintain arterial pressure and urine output. However, the cardiorespiratory situation improved markedly after the insertion of an intraperitoneal catheter and overnight drainage of 3.8 L of ascites which allowed extubation. However, the neurological state remained unchanged. Both unconsciousness resulting from residual fentanyl and hepatic encephalopathy caused by temporary protein overload seemed unlikely, as ammonia concentration had almost normalized (105 μg mL−1). Physostigmine (2 mg i.v.) was injected to exclude CAS. The patient immediately opened her eyes and was fully orientated to personal and medical history. Two hours later, she became drowsy again, but this was fully reversible after a second dose of physostigmine. Subsequently, she received two further doses of physostigmine (1 mg). The following morning, she was transferred to the ward and discharged from hospital 2 weeks later without recurrence of the neurological abnormalities.

Discussion

The central anticholinergic syndrome is an exclusion diagnosis describing a complex of symptoms and signs ranging from delirium and agitation to unconsciousness and coma. Rapid recovery following administration of physostigmine [1] suggests depletion of cholinergic transmitters or an over-activity of anticholinergic neurotransmitters in the central nervous system. Nearly all centrally acting drugs may induce CAS. The highest incidence is reported in patients emerging from general anaesthesia [2]. The mechanisms triggering CAS remain obscure, as are the neurological changes in patients with hepatic encephalopathy. Increased ammonia concentration is often incriminated in the pathogenesis of hepatic encephalopathy in patients with severe hepatocellular dysfunction and intra- or extrahepatic shunting of portal venous blood to the systemic circulation. This leads to impaired detoxification of substances, which are associated with central nervous system abnormalities. However, not all patients with hepatic encephalopathy have increased blood ammonia levels, but a decline in ammonia concentration is often accompanied by recovery from encepholopathy [3].

Excessive concentrations of γ-aminobutyric acid (GABA) [4], endogenous benzodiazepines, especially 1,4-benzodiazepines in brain tissue [5], false neurotransmitters [6] and increased permeability of the blood-brain barrier to amino acids [7] have been incriminated in deteriorating hepatic encephalopathy. Enteral lactulose and neomycin, which decrease ammonia resorption from the intestine are recommended [6]. Data recommending decreased protein load [6,8] or application of the benzodiazepine receptor antagonist flumazenil [9] as a treatment are inconsistent.

The patient was comatous but, after treatment, stable cardiorespiratory variables excluded shock as the cause of encephalopathy. Furthermore, although plasma ammonia concentration had decreased to almost reference values, the degree of encephalopathy remained unchanged, making shunting of portal venous blood into the systemic circulation an unlikely cause of the coma.

Rapid improvement after intravenous physostigmine suggests that encephalopathy in this patient was due to a CAS, and this was misinterpreted as hepatic encephalopathy. Conversely, hepatic encephalopathy may, by acting on the acetylcholine neurotransmitter system induce the signs of CAS demonstrated by the impressive response to physostigmine.

To our knowledge, an association between hepatic encephalopathy and CAS has not yet been reported. We suggest that hepatic encephalopathy can trigger CAS and question whether physostigmine treatment should be tried for these patients.

References

1 Dworacek B, Rupreht J, Erdmann W. The central anti-cholinergic syndrome. An overview. Anaesthesiol Reanim 1988; 13: 319-326.
2 Link J, Papadopoulos G, Dopjans D, Guggenmoos-Holzmann I, Eyrich K. Distinct central anticholinergic syndrome following general anaesthesia. Eur J Anaesthesiol 1997; 14: 15-23.
3 Fraser CL, Arieff AI. Hepatic encephalopathy. N Engl J Med 1985; 313: 865-873.
4 Bassett ML, Mullen KD, Skolnick P, Jones EA. Amelioration of hepatic encephalopathy by pharmacologic antagonism of the GABA-benzodiazepene receptor complex in a rabbit model of fulminant hepatic failure. Gastroenterology 1987; 93: 1069-1077.
5 Basile AS, Hughes RD, Harrison PM, Murata Y, Pannell L, Jones EA, Williams R, Skolnick P. Elevated brain concentration of 1,4-benzodiazepines in fulminant hepatic failure. N Engl J Med 1991; 325: 473-478.
6 Podolsky DK, Isselbacher KJ. Alcohol-related liver disease and cirrhosis. In: Isselbacher KJ et al. (eds). Harrison's Principles of Internal Medicine, 13th edn. New York: McGraw Hill, 1994: 1483-1495.
7 Knudsen GM, Schmidt J, Almdal T, Paulson OB, Vilstrup H. Passage of amino acids and glucose across the blood-brain barrier in patients with hepatic encephalopathy. Hepatology 1993; 17: 987-992.
8 Morgan TR, Moritz TE, Mendenhall CL, Haas R. Protein consumption and hepatic encephalopathy in alcoholic hepatitis. VA Cooperative Study Group. J Am Coll Nutr 1995; 14: 152-158.
9 Devictor D, Tahiri C, Lanchier C, Navelet Y, Durand P, Rousset A. Flumazenil in the treatment of hepatic encephalopathy in children with fulminant liver failure. Intens Care Med 1995; 21: 253-256.
Keywords:

Central anticholinergic syndrome; liver cirrhosis; hepatic encephalopathy; physostigmine

© 1999 European Academy of Anaesthesiology